Four equivalent properties of integrable billiards

Alexei Glutsyuk, Ivan Izmestiev, Serge Tabachnikov

Research output: Contribution to journalArticlepeer-review

2 Scopus citations


By a classical result of Darboux, a foliation of a Riemannian surface has the Graves property (also known as the strong evolution property) if and only if the foliation comes from a Liouville net. A similar result of Blaschke says that a pair of orthogonal foliations has the Ivory property if and only if they form a Liouville net. Let us say that a strictly geodesically convex curve on a Riemannian surface has the Poritsky property if it can be parametrized in such a way that all of its string diffeomorphisms are shifts with respect to this parameter. In 1950, Poritsky has shown that the only closed plane curves with this property are ellipses. In the present article we show that a curve on a Riemannian surface has the Poritsky property if and only if it is a coordinate curve of a Liouville net. We also recall Blaschke’s derivation of the Liouville property from the Ivory property and his proof of Weihnacht’s theorem: the only Liouville nets in the plane are nets of confocal conics and their degenerations. This suggests the following generalization of Birkhoff’s conjecture: If an interior neighborhood of a closed strictly geodesically convex curve on a Riemannian surface is foliated by billiard caustics, then the metric in the neighborhood is Liouville, and the curve is one of the coordinate lines.

Original languageEnglish (US)
Pages (from-to)693-719
Number of pages27
JournalIsrael Journal of Mathematics
Issue number2
StatePublished - Mar 2021

All Science Journal Classification (ASJC) codes

  • General Mathematics


Dive into the research topics of 'Four equivalent properties of integrable billiards'. Together they form a unique fingerprint.

Cite this